Alert archive / Texas / Flash Flood Warnings in 2023
Flash Flood Warning 39, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jun 7, 2023, 9:41 PM CDT for Andrews County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 7, 2023, 9:41 PM CDT (02:41 UTC)
- Expired
- Jun 8, 2023, 12:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Andrews County, TX
The radar
The Midland/Odessa radar (KMAF), 58 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 612 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 2764 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
752
WGUS54 KMAF 080241
FFWMAF
TXC003-080545-
/O.NEW.KMAF.FF.W.0039.230608T0241Z-230608T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
941 PM CDT Wed Jun 7 2023
The National Weather Service in Midland/Odessa has issued a
* Flash Flood Warning for...
Northeastern Andrews County in western Texas...
* Until 1245 AM CDT.
* At 941 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Florey and Frankel City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3239 10288 3244 10297 3251 10299 3252 10291
3252 10255 3252 10221 3241 10222 3226 10222
3211 10222 3210 10231 3211 10240 3221 10241
3222 10243 3237 10245 3238 10269 3231 10269
3229 10283 3237 10287
FLASH FLOOD...RADAR INDICATED
$$
Rick Hluchan1 follow-up statement
550
WGUS74 KMAF 080403
FFSMAF
Flash Flood Statement
National Weather Service Midland/Odessa TX
1103 PM CDT Wed Jun 7 2023
TXC003-080545-
/O.CON.KMAF.FF.W.0039.000000T0000Z-230608T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Andrews TX-
1103 PM CDT Wed Jun 7 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT THURSDAY
FOR NORTHEASTERN ANDREWS COUNTY...
At 1103 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Additional rainfall amounts up to
1 inch are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Florey and Frankel City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3239 10288 3244 10297 3251 10299 3252 10291
3252 10255 3252 10221 3241 10222 3226 10222
3211 10222 3210 10231 3211 10240 3221 10241
3222 10243 3237 10245 3238 10269 3231 10269
3229 10283 3237 10287
FLASH FLOOD...RADAR INDICATED
$$
Rick HluchanWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 6:27 PM CDT, 3 hours 14 minutes earlier.
Area forecast discussion, Jun 7, 6:27 PM CDT, 3 hours 14 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 627 PM CDT Wed Jun 7 2023 ...New AVIATION... .SHORT TERM... (This afternoon through Thursday night) Issued at 113 PM CDT Wed Jun 7 2023 An upper jet supporting low pressure over California is currently directed across northern Mexico with a jet max entering far West Texas. Lift associated with the jet should cause scattered showers and thunderstorms to develop...initially in the Guadalupe and Davis mountains over the next couple of hours, then spreading east into the adjacent plains, Permian Basin, and Trans Pecos. Shear and instability are enough to support a marginal threat for large hail, strong winds, and very heavy rain that could create local flooding problems in areas with poor drainage or are low lying. We have to enjoy the below normal temperatures today because they are the last we will see for a while. High pressure over Mexico builds north and asserts itself as 500mb heights rise from 580dam today to 584dam Thursday. This combined with westerly winds take highs into the 90s tomorrow with the upward trend only beginning. Hennig && .LONG TERM... (Friday through Tuesday) Issued at 113 PM CDT Wed Jun 7 2023 After below-normal temperatures for the start of June, we are flipping to the other extreme with above normal highs beginning this weekend and continuing through the long term period. On Friday, the upper ridge which has been comfortably sitting to our west will shift over Texas in response to an upper low over NV, increasing thickness for the area. This, along with consistent southerly surface flow, will produce temperatures in the 90s and 100s through next week. Areas along the Trans Pecos could see triple digit temperatures as early as Friday or Saturday while much of the Permian Basin will hit triple digits sometime Sunday through Tuesday. In terms of precipitation, the long term looks dry with the exception of late Friday as the ridge shifts east and a disturbance moves across. This could potentially bring a few thunderstorms to the eastern Permian Basin and lower Trans Pecos, but confidence is low of anything more widespread so will just maintain minimal POPs for this time period to account for the uncertainly. There is a non-zero chance of an isolated thunderstorm developing off the Guadalupe and Delaware Mountains any afternoon next week which shouldn't make it beyond the higher terrain, but otherwise, a the long term is dry. A little climatology fun...the current forecast has the first triple digit day for Midland Int'l Air and Space Port this year as being Sunday, June 11th. Since 1990, the average date of the first 100+ degree day is May 22nd, so if we hit triple digits on Sunday, that will be around 20 days later than our average. In the 1990-present time frame, the latest date we ever hit triple digits at Midland Int'l occurred in 1992 which was July 1st and the earliest was in 2012 on April 25th! -Zuber && .AVIATION... (00Z TAFS) Issued at 623 PM CDT Wed Jun 7 2023 Scattered thunderstorms are ongoing at issuance near CNM/PEQ/FST, and thus have included VCTS/TEMPO mention at those terminals, as well as HOB, early in the period to account for storms. Erratic gusty winds, lightning, hail, and MVFR conditions in heavy rain are possible with storms that impact area terminals. Will monitor and amend as needed this evening, particularly if activity looks to move east and impact INK/MAF. Outside of storms, VFR conditions will prevail and winds will generally be E/SE through tonight, then shift to the S/SW on Thursday. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 62 92 65 98 / 40 0 0 0 Carlsbad 59 94 62 97 / 40 0 0 0 Dryden 65 94 68 100 / 50 10 0 0 Fort Stockton 61 94 67 98 / 50 0 0 10 Guadalupe Pass 59 86 64 88 / 20 0 0 0 Hobbs 57 91 62 94 / 70 0 0 0 Marfa 52 89 55 91 / 50 0 0 10 Midland Intl Airport 62 94 66 97 / 50 0 0 0 Odessa 62 94 68 98 / 50 0 0 0 Wink 61 97 65 100 / 60 0 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...10 LONG TERM....88 AVIATION...84
Hazardous weather outlook, Jun 7, 1:14 PM CDT, 8 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 114 PM CDT Wed Jun 7 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-081815- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 114 PM CDT Wed Jun 7 2023 /1214 PM MDT Wed Jun 7 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. There is a low potential of severe storms this afternoon and evening across all of West Texas and Southeast New Mexico. Any severe storms that do develop will be accompanied by large hail and/or damaging winds. Heavy rainfall may also result in flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, Jun 7, 7:08 PM CDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
708 PM CDT Wed Jun 7 2023
NMZ028-034-TXZ059-273-274-080100-
Southern Lea County NM-Eddy County Plains NM-Loving TX-
Eastern Culberson County TX-Reeves County Plains TX-
708 PM CDT Wed Jun 7 2023
...A strong thunderstorm will impact portions of southeastern Eddy,
southwestern Lea, northwestern Reeves, northeastern Culberson and
northwestern Loving Counties through 800 PM CDT/700 PM MDT/...
At 708 PM CDT/608 PM MDT/, Doppler radar was tracking a strong
thunderstorm 7 miles northeast of Red Bluff Reservoir, or 25 miles
northwest of Mentone, moving northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Red Bluff Reservoir and Red Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3177 10415 3191 10421 3203 10410 3218 10406
3238 10368 3203 10347
TIME...MOT...LOC 0008Z 232DEG 16KT 3201 10385
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
91Local storm report, Jun 7, 7:58 PM CDT, 1 hour 43 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
758 PM CDT Wed Jun 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM Hail 3 WNW Longfellow 30.18N 102.69W
06/07/2023 E1.75 inch Pecos TX Trained Spotter
&&Local storm report, Jun 7, 8:22 PM CDT, 1 hour 19 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
822 PM CDT Wed Jun 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM Hail 1 WSW Andrews 32.32N 102.57W
06/07/2023 E1.00 inch Andrews TX Public
Report from mPING: Quarter (1.00 in.).
&&Local storm report, Jun 7, 8:41 PM CDT, 1 hour before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
841 PM CDT Wed Jun 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM Hail 2 WNW Longfellow 30.17N 102.67W
06/07/2023 M2.00 inch Pecos TX Storm Chaser
&&Local storm report, Jun 7, 9:17 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
917 PM CDT Wed Jun 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0906 PM Tstm Wnd Gst Persimmon Gap 29.66N 103.18W
06/07/2023 M59 MPH Brewster TX Mesonet
Mesonet station 72 Big Bend NP/Brewster
County.
&&Local storm report, Jun 7, 9:27 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
927 PM CDT Wed Jun 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0919 PM Tstm Wnd Gst 2 E Andrews 32.32N 102.52W
06/07/2023 M67 MPH Andrews TX Mesonet
Mesonet station 48 2E AndrewsW.
&&The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 7:01 PM CDT | Special Weather Statement | MAF | Reeves | 44 min |
| Jun 7, 7:03 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos, Terrell | 57 min |
| Jun 7, 7:08 PM CDT | Special Weather Statement | MAF | Loving | 52 min |
| Jun 7, 7:41 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos | 64 min |
| Jun 7, 7:57 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos, Terrell | 63 min |
| Jun 7, 8:14 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines | 46 min |
| Jun 7, 8:15 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 60 min |
| Jun 7, 8:22 PM CDT | Flash Flood Warning | MAF | Andrews | 3 hr |
| Jun 7, 8:25 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Loving, Winkler | 65 min |
| Jun 7, 8:51 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Dawson, Ector, Gaines, Martin, Midland and 1 more | 54 min |
| Jun 7, 9:03 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 39 min |
| Jun 7, 9:26 PM CDT | Flash Flood Warning | MAF | Andrews, Gaines | 3 hr |
| Jun 7, 9:33 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 57 min |
| Jun 7, 9:40 PM CDT | Dust Storm Advisory | MAF | Crane, Ector, Glasscock, Howard, Martin, Midland and 2 more | 65 min |
| Jun 7, 9:42 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Glasscock, Howard, Martin, Midland | 63 min |
| Jun 7, 9:45 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Borden, Dawson, Gaines, Howard, Martin | 60 min |
| Jun 7, 10:23 PM CDT | Flash Flood Warning | MAF | Dawson, Gaines, Martin | 3 hr |
| Jun 7, 10:29 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Midland, Reagan | 37 min |
| Jun 7, 10:42 PM CDT | Special Weather Statement | MAF | Borden, Howard | 48 min |
| Jun 7, 10:50 PM CDT | Flash Flood Warning | MAF | Borden, Dawson, Howard, Martin | 3 hr |
| Jun 7, 11:15 PM CDT | Special Weather Statement | MAF | Mitchell, Scurry | 60 min |
| Jun 7, 11:23 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell, Scurry | 52 min |
Nearby
Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.